Chemotherapy-associated Paronychia Treated With 2% Povidone-iodine: A Series of Cases
Cancer Management and Research
Background: Nail changes are known to occur during the use of chemotherapy for a variety of malignancies, particularly those treated with taxanes and EGFR inhibitors. There are currently no actively recruiting prospective clinical trials investigating potential treatments. There are also no US Food and Drug Administration-approved medical treatments for chemotherapy-associated paronychia and no consensus on the best way to treat these common chemotherapy-induced events.
Methods: A retrospective review of all cases presenting to a single dermatology private practice from June 2016 to January 2017 identified nine patients with chemotherapy-associated paronychia seeking treatment. Each patient was prescribed a topical solution comprised of 2% povidone–iodine in a dimethylsulfoxide vehicle that was prepared by a licensed compounding pharmacy. Patients were seen at 3 week and 6 week follow-up visits.
Results: All 9/9 patients demonstrated complete or partial resolution. The number of nails involved for each patient ranged from 4–12. There were a total of 58 nails affected in the case series, and 44/58 (76%) resolved overall. The treatment was well tolerated.
Conclusion: The topical povidone–iodine/dimethylsufoxide solution described is very effective in alleviating the signs and symptoms of paronychia associated with chemotherapy. This novel combination warrants further investigation in randomized, controlled trials to further elucidate its clinical utility.
Keywords: paronychia, chemotherapy, taxanes, epidermal growth factor receptor inhibitor, povidone–iodine, dimethylsulfoxide
Systemic chemotherapy employed for the treatment of a variety of common malignancies can induce painful nails changes in a subset of patients. The most common chemotherapeutic agents associated with these changes are the taxanes (docetaxel, paclitaxel, nab-paclitaxel) and both classes of EGFR inhibitors. Numerous chemotherapy-induced nail pathologies have been reported, ranging from mild and asymptomatic to more severe and potentially debilitating. Minor changes include dyschromia, Beau's lines, Mees lines, Muehrcke's lines, onychodystrophy, and subungual hemorrhages.1 Nail changes associated with higher morbidity include periungual erythema, edema, exudate, and suppurative onycholysis, all of which regularly become secondarily infected.2 Additionally, the nail might be affected by periungual or subungual pyogenic granulomas, especially in patients treated with EGFR inhibitors.3 These changes can cause pain and discomfort, leading to impairment of manual activities, deambulation, and even necessitate modification or discontinuation of anticancer treatment.4,5
The National Cancer Institute's Common Terminology Criteria for Adverse Events (CTCAE) version 4.0 classifies three grades of nail loss. Grade 1 changes are classified as nail fold edema or erythema and disruption of the cuticle. Grade 2 changes are defined as nail unit changes that include nail fold edema or erythema with pain associated with discharge or nail plate separation leading to limitation of instrumental activities of daily living (ADL). Localized intervention is indicated by means of oral intervention (eg, antibiotic, antifungal, antiviral). Grade 3 changes are defined as limiting self-care ADL, necessitating surgical intervention or intravenous antibiotics.6 There is currently no consensus therapy approved by the US Food and Drug Administration for chemotherapy-associated paronychia. There are few clinical trials investigating potential treatments for cutaneous adverse events of chemotherapy and none that specifically evaluate improvement of chemotherapy-associated paronychia as a primary endpoint. Anecdotal data have demonstrated topical application of antibiotics or steroids in mild cases, oral antibiotics or corticosteroids in moderate cases, and severe cases requiring surgical intervention in the form of complete or partial nail avulvsions.7